Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS Paducah, KY

April 24, 2003Jefferson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 24, 2003, 5:36 PM CDT for Jefferson County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 5:36 PM CDT (22:36 UTC)
Expired
Apr 24, 2003, 6:15 PM CDT
In force
39 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Jefferson County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

042 
WUUS53 KPAH 242236
SVRPAH
ILC081-242315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
534 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 615 PM CDT

* AT 530 PM CDT...THE PUBLIC REPORTED PENNY SIZE HAIL IN NORTHERN
  FRANKLIN COUNTY IN THE VICINITY OF REND LAKE. AT 534 PM 
  CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES SOUTH 
  OF MOUNT VERNON...OR ABOUT 8 MILES NORTHWEST OF BENTON...MOVING 
  NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE BLUFORD

LARGE HAIL IS EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL
SHELTER.

LAT...LON 3813 8914 3813 8883 3824 8871 3847 8871
          3848 8891

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:20 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 24, 2:20 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CDT THU APR 24 2003

MAIN FORECAST CONCERN THIS PACKAGE IS WITH SEVERE WEATHER THREAT
THIS EVENING...AND POSSIBLY AGAIN OVER SOUTHERN AREAS ON FRIDAY.

GFS MODEL LAPSE RATES THROUGH THE 850-500 MB LAYER INDICATE ELEVATED
INSTABILITY IN PLACE TODAY. THIS HAS BEEN VERIFIED BY A CLUSTER OF
THUNDERSTORMS MOVING FROM THE MISSOURI BOOTHEEL INTO THE PAH AREA
EARLY THIS AFTERNOON. THE GRADUAL NEWD TRANSITION OF THE SURFACE
WARM FRONT AND INCREASING WARM AIR ADVECTION THROUGH AR WILL AID IN
BOUNDARY LAYER LIFTING OF PARCELS DURING THE AFTERNOON AND
EVENING...ESPECIALLY ACROSS SERN MO AND WESTERN KY.

NEARLY VERTICALLY STACKED LOW WILL MOVE THROUGH SERN KS EARLY THIS
EVENING...REACHING KPAH BETWEEN 15-18Z FRIDAY. CONVEYOR BELT
MOISTURE AND INSTABILITY FORCE A MENTION OF AT LEAST CATEGORICAL
PCPN /OCCASIONAL SHOWERS AND THUNDERSTORMS/ THROUGH FRIDAY. COVERAGE
RAIN VS. THUNDER WILL LIKELY BE IN A NARROW ZONE...BUT GIVEN THE
PROXIMITY OF THE UPPER LOW TO THE PAH FORECAST AREA...NOT ABLE TO
SPLIT OUT THUNDER/NON-THUNDER LOCATIONS ATTM FOR FRI.

KEPT MENTION OF CHANCE OF SEVERE IN GRIDDED FORECAST ABOUT THE SAME
AS PREVIOUS COUPLE OF FORECAST PACKAGES AND IN ACCORDANCE WITH SPC
SLIGHT RISK OUTLOOK. SEE SPC DISCO FOR MORE DETAILS.

UPPER LOW COMES ACROSS THE REGION TOMORROW...KEEPING MID LEVEL LAPSE
RATES STEEP AND DEEP SHEAR PROFILES IN PLACE OVER SOUTHERN KY. THINK
BIGGEST THREAT WILL BE WITH DAMAGING WIND AND HAIL...WITH MAIN
TORNADO THREAT FURTHER SOUTH INTO TN/GA/AL.

WILL ALLOW THINGS TO DRY OUT FROM WEST TO EAST FRIDAY NIGHT...AND
SKIES TO BECOME PARTLY CLOUDY FROM WEST TO EAST ON SATURDAY.
NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL COME EARLY NEXT WEEK
AS A WEAKER DISTURBANCE ALOFT MOVES IN FROM THE PLAINS.

DUE TO EXTENSIVE CLOUDS/PRECIP...WILL SIDE WITH THE COOLER MAV (AVN)
MOS TEMPS FRIDAY.

PAH...NONE.

MEFFERT
Hazardous weather outlook, Apr 24, 5:00 AM CDT, 12 hours 36 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON
THROUGH TONIGHT...ACROSS SOUTHEAST MISSOURI...SOUTHWEST ILLINOIS AND
THE PURCHASE AREA OF WESTERN KENTUCKY. THE PRIMARY HAZARDS WILL BE
DAMAGING HAIL AND THE POTENTIAL FOR ISOLATED TORNADOES.

SPECIFICALLY...THE RISK OF SEVERE WEATHER WILL BE GREATEST OVER
THE OUTLOOK AREA LOCATED WEST OF A LINE FROM PERRYVILLE
MISSOURI...VIENNA ILLINOIS AND MURRAY KENTUCKY.  THE POTENTIAL FOR
ISOLATED TORNADIC DEVELOPMENT WILL BE GREATEST ACROSS SOUTHEAST
MISSOURI FROM LATE AFTERNOON THROUGH MIDNIGHT...WITH A SMALL CHANCE
FOR DEVELOPMENT ACROSS THE PURCHASE AREA OF WESTERN KENTUCKY FROM
LATE EVENING AND AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST EARLY FRIDAY
MORNING. THE NEXT CHANCE FOR THUNDERSTORMS WILL BEGIN LATE SUNDAY
OVER SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI. A DAILY CHANCE FOR
THUNDERSTORMS WILL THEN CONTINUE MONDAY THROUGH WEDNESDAY OF NEXT
WEEK ACROSS THE ENTIRE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND TONIGHT
FOR SEVERE WEATHER.

In the hours before

Local storm report, Apr 24, 5:11 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    2NE BIEHLE                MO   0.75 INCH HAIL
04/24/03   PERRY                          REPORTED BY PERRY COUNTY
                                          SHERIFFS OFFICE

0459 PM    MURPHYSBORO               IL   1.00 INCH HAIL
04/24/03   JACKSON                        REPORTED BY TRAINED
                                          SPOTTERS

0503 PM    CARBONDALE                IL   0.75 INCH HAIL
04/24/03   JACKSON                        REPORTED BY TRAINED
                                          SPOTTERS
Special weather statement, Apr 24, 5:15 PM CDT, 21 minutes before
ILZ081-242245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CDT THU APR 24 2003

...STRONG THUNDERSTORM MOVING INTO FRANKLIN COUNTY ILLINOIS...

AT 513 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
BETWEEN ELKVILLE AND ROYALTON...MOVING NORTHEAST AT 45 MPH. WHILE
THE STORM DOES APPEAR TO BE WEAKENING AT THIS TIME...SMALL HAIL UP
TO ONE HALF INCH IN DIAMETER REMAINS POSSIBLE. TORRENTIAL RAINS ARE
ALSO LIKELY...IN ADDITION TO DANGEROUS LIGHTNING AND STRONG GUSTY
WINDS. SOME COMMUNITIES IN THE PATH OF THIS STORM INCLUDE ROYALTON...
ZEIGLER...CHRISTOPHER...AND VALIER.

RJP
Local storm report, Apr 24, 5:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
534 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    MULKEYTOWN                IL   1.25 INCH HAIL
04/24/03   FRANKLIN                       REPORTED BY TRAINED
                                          SPOTTERS

0529 PM    SESSER                    IL   1.25 INCH HAIL
04/24/03   FRANKLIN                       REPORTED BY TRAINED
                                          SPOTTERS

0530 PM    WHITTINGTON               IL   0.75 INCH HAIL
04/24/03   FRANKLIN                       REPORTED BY TRAINED
                                          SPOTTERS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 4:58 PM CDTSevere Thunderstorm WarningPAHJackson32 min
Apr 24, 5:22 PM CDTSevere Thunderstorm WarningPAHFranklin23 min
Apr 24, 5:56 PM CDTTornado WarningPAHJefferson34 min
Apr 24, 6:10 PM CDTSevere Thunderstorm WarningPAHWayne35 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.